New York, 2020

Damaging Winds in New York, November 15, 2020

November 15, 2020 · NWS ALY · 11 events in 2 counties and zones

A strong low pressure system to the west ushered in unseasonably warm and moist air to eastern New York on the 15th. A line of thunderstorms formed along an approaching cold front during the evening hours, resulting in several reports of wind damage in the Mid-Hudson Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong low pressure system to the west ushered in unseasonably warm and moist air to eastern New York on the 15th. A line of thunderstorms formed along an approaching cold front during the evening hours, resulting in several reports of wind damage in the Mid-Hudson Valley. Damage consisted mainly of downed trees and wires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 15, 6:47 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Nov 15, 6:47 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
647 PM EST Sun Nov 15 2020

.SYNOPSIS...
Showers will increase in coverage through this evening
ahead of a cold front. A line of showers and isolated thunderstorms
along this front may produce strong winds this evening. It will turn
cooler through midweek with lake effect snow developing downwind of
Lake Ontario.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 630 PM EST, a couple different convective bowing segments
are approaching the western portions of the area. Several
reports of wind gusts in excess of 50 mph have been noted
across western and central portions of the state with these
bowing segments along with reports of trees and power lines
downed. So similar observations are anticipated as the front
pushes through the area. Lightning has diminished but with
various segments strengthening did not want to take out the
slight chance of thunder for the next few hours quite yet.
Therefore, only minor changes were made to freshen up the temps
and PoPs based on radar trends. See previous discussion for
further details...

Prev Disc...
As of 300 pm, vigorous negatively tilted shortwave trough is
near the OH/PA border, with convective line along a cold front
extending across western NY/PA. Areas of rainfall are occurring
downstream in isentropic lift associated with an intense low
level jet. Locally, still likely plenty of dry air at midlevels
preventing rainfall, except some showers are occurring over the
southern Adirondacks and western Mohawk Valley. For the rest of
today into the evening, the shortwave and cold front will
continue to progress eastward, along with a 140+ kt 300 mb
southwesterly jet max punching into the forecast area. The
pressure gradient will tighten ahead of the front this afternoon
with south to southeasterly winds increasing with gusts to
25-45 mph. Increasing saturation in the 3-5kft AGL layer will
likely prevent some of the 40-50 kt winds at 925 mb from mixing
down, but will continue to monitor in case any short-fused wind
advisories become necessary.

CAMs continue to indicate a coherent band or bands of low-
topped convection either from the current upstream activity or
evolving across PA this afternoon, tracking through our
forecast area mainly 6-10 pm. The strong low-level wind field
ahead of (and to a slightly lesser extent, behind) the front
raises concerns about convection mixing these winds to the
surface. Pros for this scenario are CAMs in the HREF suite in
good agreement in an organized line along the front, and
widespread reports of 50-65 mph observed gusts upstream over
IN/OH. Cons are the overall lack of instability (likely 100 J/kg
MLCAPE or less) and questions with regard to low-level lapse
rates as the line may be embedded within a larger stratiform
area of rain. Due to upstream reports and the fact that moisture
advection may compensate for the low level lapse rates,
confidence in strong to locally damaging gusts is increasing,
reflected by the 1630Z SPC upgrade to slight risk in the Mid-
Hudson Valley and NW CT, and marginal elsewhere except for the
southern ADKs/Glens Falls area. Will handle this line with
short-fused SPS/SVRs if necessary.

Winds will remain gusty in the wake of this line overnight,
especially in the higher terrain, with gusts of 25-40 mph
possible amid cold advection. The rainfall should quickly end
after the line passes 00-03Z, but Lake Ontario will become
activated as surface to 850 mb delta-T values increase to 16-17
K/km. With the cooling boundary layer, this may support some
light accumulations of snow over the western Adirondacks 06-12Z.
Elsewhere, lows will mainly be in the 30s with variable cloud
cover.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Cold, cyclonic flow will be in place over the forecast area during
the short term period. A blustery day is expected Monday with
seasonably cool temperatures. Westerly gusts of 25-35 mph will be
common. Westerly flow across the lake will result in a band of lake
effect snow continuing for areas around the Route 28 corridor with
surface to 850 mb delta-Ts around 16-18 K/km resulting in moderate
instability. Marginal boundary layer temps will prevent
accumulations from getting too out of hand, but a few inches of snow
are possible Monday into Monday night especially over the higher
elevations and along/north of Route 28. Breezy conditions continue
Monday night with partly cloudy skies outside of the lake effect
belt. Lows near normal in the mid-20s to low 30s.

On Tuesday, a shortwave trough embedded in the northwest flow will
track through the forecast area, with a reinforcing shot of cold air
behind it. This will tend to shift the lake effect bands south of
the Route 28 corridor toward the Mohawk Valley. Some snow or
rain/snow mixed showers may even reach the valleys depending on
surface temps. Some heavier snow squalls are possible across the
higher terrain as values of the snow squall parameter increase due
to the colder air being brought across the lake (surface to 850
delta Ts increasing to near 20 K/km with steep low-level lapse
rates). Cool and breezy with highs ranging from the low 30s in the
higher terrain to the mid-40s in the valleys. Modest height rises
Tuesday night will tend to dissipate the lake effect bands with
time. A chilly night expected with lows in the low teens to mid-20s,
with colder wind chills.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Upper level trough will be exiting to the east on Wednesday, but
temps aloft will remain rather chilly.  Surface high pressure will
moving from the Ohio Valley towards the mid-Atlantic States.  As a
result, skies will remain fairly clear through the day, although
without the high directly over the area, there will be enough of a
gradient in place to keep a northwest breeze going.  Despite the
sun, temps will be very chilly for mid-November, with highs only in
the mid 20s to mid 30s and the breeze will make it feel even colder.
Fairly clear skies, diminishing wind and continued dry conditions
will allow for a cold night on Wednesday night, with lows in the
teens to low 20s.

The flow aloft will start to become rather zonal for Thursday, with
westerly flow in place. Dry weather will continue for Thursday as
high pressure passes to the east off the eastern seaboard.  Temps
aloft will be moderating, so highs should reach into the 40s for
most areas (upper 30s for the highest terrain), along with a partly
cloudy sky.  It should be continued dry into Thursday night and
temps won't be as cold as Wed night with lows in the upper 20s to
mid 30s.

By Friday, it will still be dry for most spots, although a stray
shower can't be ruled out across far northern areas as a weak
shortwave passes across southern Canada.  Otherwise, skies will be a
mix of sun and clouds and milder temps aloft should yield afternoon
highs in the mid 40s to mid 50s.  It should stay dry into Friday
night with lows in the 30s.

Over the weekend, a frontal system will gradually be approaching
from the Midwest and Great Lakes region.  Both a warm front and cold
front should bring some chances for showers, with the greatest
threat for northern and western areas.  It may take some time for
this system to reach our area and the timing is still far from
certain, so some/all of the weekend may wind up dry before this
system impacts the area.  Due to the uncertainty, will keep POPs
limited to just slight to low chc for the weekend, with temps close
to seasonal normals.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Mainly MVFR conditions across the TAF sites this evening as
several convective rain bands ahead of the cold front move into
the area. As the heavier bursts of rain occur, expect brief
reduction in visibilities and stronger gusts of wind up to 40
kts, especially at KALB/KPSF. Behind the front (and rain bands),
conditions should improve fairly quickly but winds will remain
gusty for the majority of the period. Decided to keep mention of
lightning for the next few hours for KALB/KPSF/KPOU, though its
looking less likely to occur given recent downward trend in
lightning activity.

Southerly winds at 15-25 kts will remain gusty up to 30-40 kts.
Behind the front, winds will remain gusty but turn out of the
west tonight and through the day tomorrow.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHRA...SHSN.
Tuesday Night: Low Operational Impact. Slight Chance of SHSN.
Wednesday: Low Operational Impact. Breezy. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Breezy westerly flow continue into tomorrow with sustained winds 10
to 20mph with gusts up to 30 - 40mph. RH values drop to 45 to 60
percent with the lowest values in parts of NW CT and the mid-Hudson
Valley. Lake effect snow bands downwind of Lake Ontario are also
expected to impact the southern Adirondacks and the western Mohawk
Valley but other areas likely remain dry.

RH values rebound to 75 to 85 percent tomorrow night with winds
weakening overnight to 5 to 10mph. The potential for lake effect
snow continues into Tuesday as a reinforcing shot of cold air moves
into the region. Winds will not be as breezy, only sustained 6 to
12mph.

&&

.HYDROLOGY...
An initial area of showers late this afternoon will be followed by a
convective line early this evening capable of brief heavy downpours,
isolated thunderstorms and strong/gusty winds. Heavy downpours may
produce a quick 0.25 - 0.50 inch of rain but given the fast paced
nature of any thunderstorms and dry antecedent conditions, flooding
is not expected. Total rainfall amounts are expected to range
between 0.25 and 0.75 inches with up to an inch highest over the
higher terrain of the Catskills, Adirondacks, and Greens.

Lake effect snow develops as this system departs late tonight
through Tuesday mainly for areas downwind of Lake Ontario. A
cooler airmass may promote ice formation on waterways over the
higher terrain by midweek.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson
NEAR TERM...Thompson/JLV
SHORT TERM...Thompson
LONG TERM...Frugis
AVIATION...JLV
FIRE WEATHER...Speciale
HYDROLOGY...Speciale
Hazardous weather outlook, Nov 15, 7:43 PM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
743 PM EST Sun Nov 15 2020

CTZ001-013-MAZ001-025-NYZ060-061-063>066-161100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Columbia-Eastern Columbia-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
743 PM EST Sun Nov 15 2020

...SEVERE THUNDERSTORM WATCH 512 IN EFFECT UNTIL 2 AM EST MONDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and the mid Hudson Valley in eastern New York.

.DAY ONE...This Evening and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to relay wind reports to the National Weather
Service in Albany while following all local, state and CDC
guidelines.

NYZ038>043-047>054-058-059-082>084-VTZ013>015-161100-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
743 PM EST Sun Nov 15 2020

This Hazardous Weather Outlook is for the Mohawk Valley, Lake George
Saratoga Region, Greater Capital District and eastern Catskills
except Ulster county in eastern New York and southern Vermont.

.DAY ONE...This Evening and Tonight.

A line of showers and isolated thunderstorms is expected to move
through eastern New York and western New England from west to east
this evening, mainly between 6 and 10 pm. There is potential for
a brief period of wind gusts of 50 to 60 miles per hour along this
line. The winds may cause some downed tree limbs and powerlines,
resulting in isolated to scattered power outages. Winds will remain
gusty for a few hours following this line overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ032-033-161100-
Northern Herkimer-Hamilton-
743 PM EST Sun Nov 15 2020

This Hazardous Weather Outlook is for northern Herkimer and Hamilton
counties in eastern New York.

.DAY ONE...This Evening and Tonight.

Lake effect snowbands downwind of Lake Ontario are expected tonight
into Tuesday. Depending on where the most persistent accumulating
snowbands occur, a winter weather advisory may be needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Lake effect snowbands downwind of Lake Ontario are expected Monday
into Tuesday. Depending on where the most persistent accumulating
snowbands occur, a winter weather advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to relay snowfall reports to the National
Weather Service in Albany while following all local, state and CDC
guidelines.

In the hours before

Special weather statement, Nov 15, 6:39 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Albany NY
639 PM EST Sun Nov 15 2020

NYZ033-038>040-082-160030-
Southern Fulton-Hamilton-Southern Herkimer-Northern
Fulton-Montgomery-
639 PM EST Sun Nov 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
HAMILTON...WESTERN FULTON...SOUTHERN HERKIMER AND WESTERN MONTGOMERY
COUNTIES...

At 639 PM EST, radar indicated strong thunderstorms were located
along a line extending from New York Mills to near South Brookfield
to near Bainbridge. Movement was east at 50 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Ilion, Frankfort and West Winfield around 650 PM EST.
  Herkimer, Newport, Poland and Cold Brook around 655 PM EST.
  Middleville and Jordanville around 700 PM EST.
  Dolgeville around 710 PM EST.
  Stratford around 715 PM EST.
  Fort Plain, St. Johnsville and Ames around 720 PM EST.
  Canajoharie around 725 PM EST.
  Ephratah around 730 PM EST.

Other locations impacted by these storms include Ingham Mills,
Spinnerville, Cedar Lake, Farrel Corner, Countryman, Whitehouse,
South Ilion, Mindenville, Kelhi Corners and Chepachet.
This includes Interstate 90 between exits 29 and 30.

LAT...LON 4322 7507 4324 7507 4323 7510 4325 7515
      4327 7516 4334 7491 4334 7487 4336 7486
      4348 7441 4296 7438 4278 7449 4281 7456
      4283 7465 4290 7488 4283 7491 4291 7510
      4286 7514 4286 7521 4292 7520 4305 7522
TIME...MOT...LOC 2339Z 253DEG 42KT 4309 7527 4277 7527 4231 7555

DBT
Special weather statement, Nov 15, 6:45 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Albany NY
645 PM EST Sun Nov 15 2020

NYZ032-033-038-160045-
Northern Herkimer-Hamilton-Southern Herkimer-
645 PM EST Sun Nov 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HAMILTON AND NORTHERN
HERKIMER COUNTIES...

At 645 PM EST, radar indicated strong thunderstorms were located
along a line extending from 9 miles south of Fowler to New London.
Movement was east at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Hinckley around 720 PM EST.
  Ohio around 730 PM EST.

Other locations impacted by these storms include Eagle Nest, Little
Rapids, Beaver River, Nobleboro, Perkins Clearing, Minnehaha, Carter
Station, Quaker Beach, First Lake and Deerland.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4344 7441 4325 7515 4330 7515 4335 7508
      4410 7517 4405 7505 4412 7429
TIME...MOT...LOC 2345Z 267DEG 39KT 4414 7536 4321 7562

DBT

The radar

The Albany radar (KENX), 95 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ulster

When
November 15, 7:48 PM EST
Where
Ulster County, 0.86 mi NE of Wawarsing
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.760, -74.360

Trees and wires were downed.

Thunderstorm Wind, Ulster

When
November 15, 7:51 PM EST
Where
Ulster County, 1.54 mi E of Mombacous
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.820, -74.290

Trees and wires were downed.

Thunderstorm Wind, Ulster

When
November 15, 7:55 PM EST
Where
Ulster County, 0.86 mi NW of Olivebridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.930, -74.230

Trees and wires were downed.

Thunderstorm Wind, Ulster

When
November 15, 7:56 PM EST
Where
Ulster County, 0.86 mi SE of Dwaar Kill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.640, -74.260

Trees and wires were downed.

Thunderstorm Wind, Ulster

When
November 15, 8:00 PM EST
Where
Ulster County, 1.24 mi NE of Kripplebush
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.840, -74.180

Trees and wires were downed.

Thunderstorm Wind, Dutchess

When
November 15, 8:16 PM EST
Where
Dutchess County, 0.69 mi N of Wurtemburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.910, -73.870

A tree was downed on wires along the southbound lane of Route 9G at Slate Quarry Road.

Thunderstorm Wind, Dutchess

When
November 15, 8:20 PM EST
Where
Dutchess County, Spackenkill
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.700, -73.920

A glass front door was shattered due to strong winds.

Thunderstorm Wind, Dutchess

When
November 15, 8:27 PM EST
Where
Dutchess County, 0.73 mi WSW of Freedom Plains
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.665, -73.812

Several trees and wires were reported down at the intersection of Todd Hill Road, Bushwick Road, and Lauer Road in the town of LaGrange.

Thunderstorm Wind, Dutchess

When
November 15, 8:27 PM EST
Where
Dutchess County, 1.25 mi E of Brinckerhoff
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.553, -73.856

A tree and power pole were downed on Cherry Lane in Fishkill.

Thunderstorm Wind, Dutchess

When
November 15, 8:28 PM EST
Where
Dutchess County, 0.69 mi S of Stanfordville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.860, -73.720

A tree was downed across Route 82.

Thunderstorm Wind, Dutchess

When
November 15, 8:35 PM EST
Where
Dutchess County, Stormville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.570, -73.750

A tree was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 929794, 929795, 929796, 929798, 929797, 929799, 929800, 929802, 929803, 929804, 929801.